Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 90, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 25, 2023, 2:44 PM EDT for 4 counties in Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 25, 2023, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Geauga County, OH, Portage County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 42 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:49 PM EDT | TSTM WND DMG | Chagrin Falls, OH | Trees down in the Chagrin Falls area. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS51 KCLE 251844
SVRCLE
OHC035-055-133-153-251930-
/O.NEW.KCLE.SV.W.0090.230725T1844Z-230725T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
244 PM EDT Tue Jul 25 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northwestern Portage County in northeastern Ohio...
Southwestern Geauga County in northeastern Ohio...
East central Cuyahoga County in northeastern Ohio...
Northeastern Summit County in northeastern Ohio...
* Until 330 PM EDT.
* At 243 PM EDT, a severe thunderstorm was located over Chagrin
Falls, or 14 miles southwest of Chardon, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Solon, Twinsburg, Streetsboro, Macedonia, South Russell, Mantua,
Aurora, Chagrin Falls, Reminderville, Orange, Moreland Hills,
Glenwillow, Bentleyville and Bainbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 8127 4127 8119 4128 8149 4136 8149
4144 8145 4146 8138
TIME...MOT...LOC 1843Z 356DEG 9KT 4142 8139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan1 follow-up statement
016
WWUS51 KCLE 251920 RRA
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
320 PM EDT Tue Jul 25 2023
OHC035-055-133-153-251930-
/O.EXP.KCLE.SV.W.0090.000000T0000Z-230725T1930Z/
Portage OH-Geauga OH-Cuyahoga OH-Summit OH-
320 PM EDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...EAST CENTRAL CUYAHOGA AND NORTHEASTERN SUMMIT
COUNTIES WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4146 8127 4127 8119 4128 8149 4136 8149
4144 8145 4146 8138
TIME...MOT...LOC 1920Z 356DEG 9KT 4134 8138
$$
MainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 25, 1:48 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 148 PM EDT Tue Jul 25 2023 .SYNOPSIS... A ridge of high pressure centered over the southern Appalachians will influence the region through Wednesday. Low pressure moves east across the Great Lakes region on Wednesday through Thursday, bringing a warm front east across the area Wednesday evening. A cold front moves in the central Great Lakes on Friday, moving south across the area on Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... 9:50 AM Update... Not a lot to change with the forecast this morning. Highs are forecasted to rise into the mid to upper 80s areawide. Lingering fog/low stratus across the southern portion of the forecast area will gradually dissipate through the rest of the morning. Expect a mainly clear sky outside of any isolated showers and thunderstorms initiated by the lake breeze this afternoon/evening. 6:30AM Update... Some patchy fog has developed over the last hour or so across parts of central and west-central Ohio. This should dissipate in the next hour or two as the sun rises. Previous discussion... Weak overall flow develops today, though a marginally sufficient lake-land temperature difference of 7-11 degrees should result in a lake breeze developing this afternoon, which should be a point of initiation for isolated showers and thunderstorms in Northeast Ohio and Northwest Pennsylvania this afternoon, especially where the shear vector is perpendicular to the lake breeze boundary (i.e. I-77 corridor and points east). Synoptic conditions aren't exactly favorable though, given actively warming mid-levels, weak flow/forcing, and a decent amount of mid-level dry air (although some uncertainty on this). Even so, all CAMs have at least isolated showers/storms in modeled reflectivity, so put a 20-30% PoP for this afternoon. Strength and coverage of storms is very dependent on amount of moisture, especially above 850mb. If there is more moisture, like the latest 06Z NAM is suggesting, then there would be less entrainment, and more opportunity for stronger updrafts to develop. Any strong storms that do develop would pose a threat of strong downdrafts due to moderate theta-e differences of -20 to -25 C and low-level lapse rates of >8C/km. This will be something to monitor. By this evening, modest mid- level height rises and associated dry air should bring about clearing skies. On Wednesday, low pressure around 1005mb over eastern Iowa in association with a potent upper-level shortwave trough moves eastward to the vicinity of Lake Michigan by Wednesday afternoon. A warm front extending eastward from the low moves east into Northwest Ohio by early Wednesday afternoon, with rain showers and thunderstorms likely accompanying this warm front. More on the afternoon/evening severe potential below. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Confidence is increasing in the potential for significant severe weather to impact the region Wednesday evening and overnight. In addition, the hottest weather of the summer is expected to arrive across the area, with heat indices reaching the upper 90s to lower 100s Thursday and Friday. An active start to the short term period is anticipated as an elevated mixed layer will begin to extend east into the Lower Great Lakes region late Wednesday and persist through Friday night. This will pump much more warm and moist air into the region in addition to steeper mid-level lapse rates, fueled by a strong upper-level ridge situated across the southern Plains and Desert Southwest. By Wednesday evening and overnight, an upper-level trough will traverse east across Hudson Bay with a subtle speed maxima and associated shortwave ripple forecast to move east across the Lower Great Lakes. Forcing is perhaps most impressive in the low to mid-levels, however, with 700 mb flow of 35 to 40 knots expected to develop alongside a potent vort max which will sweep east across northern MI. The 00Z HREF is currently forecasting 0-3 km SRH values in the 200 to 300 m2/s2 range by 8 PM Wednesday with further intensification possible later into the evening/overnight period, fueled by a strong southwesterly LLJ. These impressive dynamics would almost certainly support an organized severe weather risk across the region, illustrated by the most recent SPC SWODY2 upgrade to an Enhanced Risk across much of the western half of the area. The Enhanced Risk is currently driven by a damaging wind threat, although could also see a risk for large hail and a few tornadoes if supercells are able to develop earlier in the evening, especially across NW OH. In addition to the severe weather threat, the heavy rain and flooding threat cannot be overlooked, given PWATs approaching 2.0". If thunderstorms are able to develop Wednesday evening and persist overnight, they would certainly be capable of producing rate- driven flash flooding, especially in urban areas. A cautionary note - although the shear/dynamics will be quite impressive for this time of the year, the degree of instability still remains uncertain. As a warm front lifts north across the area Wednesday afternoon and evening, isentropic lift along the front may result in widespread cloud cover and lingering rain showers and thus would limit the overall severe threat, especially across northern and NW OH where airmass recovery would be more limited. Thursday should be largely dry for the most part, although can't entirely rule out redevelopment of storms in the afternoon and evening which will be dependent upon residual outflow boundaries from overnight convection Wednesday. If the forecast remains dry, expect highs to reach the upper 80s to lower 90s, resulting in heat indices in the upper 90s to near 100. Hotter weather is expected for Friday as brief surface high pressure settles in across the region. Heat indices will reach the low 100s across much of the area and heat headlines appear likely. For Friday night into Saturday, a stronger upper trough and associated surface cold front will traverse eastward across the Upper Great Lakes. Confidence is increasing for scattered thunderstorms to develop late Friday evening and overnight, although timing still remains unclear, precluding likely PoPs. The large- scale forcing at play and cold front orientation will be favorable for strong to severe thunderstorms to develop in addition to producing torrential rainfall which could lead to urban flash flooding. Could see this setup lead to a hydro problem somewhere across the region, will be something to watch over the next few days. && .LONG TERM /SATURDAY THROUGH MONDAY/... Confidence remains low in thunderstorm potential for Saturday given timing differences in the cold frontal passage. The slower the front moves south across the region on Saturday, the better the chances for thunderstorms will be, and vise versa. If thunderstorms do develop, they will likely become strong to severe given the favorable mid-level flow at play. Eventually, the cold front will exit south of the area at some point late Saturday into Sunday. When this occurs, precipitation chances should end across the region with more seasonable weather set to arrive and persist into early next week. && .AVIATION /18Z Tuesday THROUGH Sunday/... A lake breeze has developed this afternoon which has allowed for isolated showers and thunderstorms to develop across northeast OH and northwest PA. Have included TEMPO groups in CLE/CAK/YNG for thunderstorms this afternoon. Northerly winds along the lakeshore this afternoon with southerly winds inland. Winds should remain between 5-10 knots through tomorrow morning. Southerly winds areawide will increase toward the end of the TAF period to 10-15 knots with gusts to 20-22 knots possible. Included stronger winds with gusts in TOL/FDY TAF and 30-hour CLE TAF. Outlook...Non-VFR in isolated to scattered afternoon/evening thunderstorms Tuesday through Saturday. && .MARINE... Although marine headlines appear unlikely through the weekend, there will be multiple chances for thunderstorms to impact the Lake, some of which could be strong to severe, especially Wednesday evening and overnight. Additional strong to severe storms are possible Friday evening/overnight, in addition to Saturday afternoon. Flow will primarily be offshore through the week, 15 to 20 knots, shifting towards the north by Saturday into Sunday, 10 to 15 knots. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Iverson/Saunders SHORT TERM...Kahn LONG TERM...Kahn AVIATION...Iverson MARINE...Kahn
Hazardous weather outlook, Jul 25, 5:22 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 522 AM EDT Tue Jul 25 2023 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260930- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 522 AM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday evening through Wednesday night. The primary weather hazard will be damaging wind gusts up to 70 mph, though large hail and tornadoes will be possible. The greatest chance for severe weather will be along and west of I-71. Torrential rainfall may lead to isolated urban flash flooding. Heat indices in the mid 90s are possible on Thursday increasing to the upper 90s to low 100s on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-260930- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 522 AM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday evening through Wednesday night. The primary weather hazard will be damaging wind gusts up to 70 mph, though large hail and waterspouts will be possible. The greatest chance for severe weather will be over the western basin of Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 25, 1:23 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
123 PM EDT Tue Jul 25 2023
OHZ014-089-251800-
Ashtabula Lakeshore OH-Ashtabula Inland OH-
123 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of west central
Ashtabula County through 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geneva, Austinburg and Plymouth Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4169 8099 4182 8099 4185 8072 4165 8073
TIME...MOT...LOC 1722Z 282DEG 8KT 4179 8086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SullivanSpecial weather statement, Jul 25, 1:42 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
142 PM EDT Tue Jul 25 2023
OHZ011-021-251815-
Summit OH-Cuyahoga OH-
142 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southeastern
Cuyahoga and north central Summit Counties through 215 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brooklyn Heights, or near Cleveland, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Parma, Twinsburg, Warrensville Heights, Macedonia,
Garfield Heights, Maple Heights, Broadview Heights, Brecksville,
Bedford, Seven Hills, Bedford Heights, Independence, Northfield,
Walton Hills, Newburgh Heights, Valley View, Brooklyn Heights,
Glenwillow and Cuyahoga Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4141 8174 4146 8168 4146 8160 4140 8151
4131 8144 4131 8158 4135 8170
TIME...MOT...LOC 1741Z 312DEG 6KT 4140 8164
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SullivanSpecial weather statement, Jul 25, 2:10 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
210 PM EDT Tue Jul 25 2023
OHZ011>014-023-PAZ002-003-251900-
Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
Southern Erie PA-Crawford PA-
210 PM EDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of northwestern
Trumbull, Geauga, east central Cuyahoga, east central Lake,
Ashtabula, southern Erie and northwestern Crawford Counties through
300 PM EDT...
At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterford to near South Russell. Movement
was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conneaut, Chardon, Solon, Warrensville Heights, Edinboro, South
Russell, Union City, Middlefield, Cambridge Springs, North
Bloomfield, Orwell, Waterford, Albion, Burton, Andover, Linesville,
West Farmington, Pymatuning Central, Harmonsburg and Pymatuning
North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4177 7995 4154 8050 4135 8101 4135 8141
4143 8151 4176 8099 4205 8004 4191 7977
TIME...MOT...LOC 1810Z 278DEG 13KT 4198 8008 4146 8135
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SullivanLocal storm report, Jul 25, 2:23 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
223 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Hail 1 SSW Seven Hills 41.37N 81.68W
07/25/2023 M0.88 inch Cuyahoga OH Amateur Radio
Nickel sized hail. The hail fell for
approximately 7 minutes between 2:09 and
2:16 PM EDT.
&&
GaruckasLocal storm report, Jul 25, 2:39 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
239 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail Broadview Heights 41.33N 81.69W
07/25/2023 E1.00 inch Cuyahoga OH Public
Quarter sized hail reported in Broadview
Heights.
&&
GaruckasThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:23 PM EDT | Special Weather Statement | CLE | Ashtabula | 37 min |
| Jul 25, 1:42 PM EDT | Special Weather Statement | CLE | Cuyahoga | 33 min |
| Jul 25, 2:04 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Summit | 41 min |
| Jul 25, 2:10 PM EDT | Special Weather Statement | CLE | Geauga | 50 min |
| Jul 25, 2:41 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 39 min |
| Jul 25, 3:19 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga | 116 min |
| Jul 25, 4:14 PM EDT | Special Weather Statement | CLE | Medina | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.